Alert archive / Wisconsin / River Flood Warnings in 2023

River Flood Warning 10, NWS La Crosse, WI

April 14, 2023Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Apr 14, 2023, 10:41 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 10:41 AM CDT (15:41 UTC)
Expired
Apr 20, 2023, 11:11 AM CDT
In force
6 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wisconsin River at Castle Rock Dam (CROW3).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 14, 5:21 AM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Apr 14, 5:21 AM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
521 AM CDT Fri Apr 14 2023

.DISCUSSION...(Today through Thursday)
Issued at 400 AM CDT Fri Apr 14 2023

Key Messages:

 - Another unseasonably warm day today with fire weather concerns,
   but a pattern shift looms around the corner this weekend.

 - Threat for showers and storms spreads eastward late tonight
   into Saturday morning, with the best storm threat Saturday
   afternoon and evening.

 - Much colder for Sunday and Monday. Accumulating snow likely,
   especially east of the Mississippi River Sunday night into
   Monday morning. Wide variability exists in potential amounts.
   Wind chills in the teens Monday morning.

 - Moderating temperatures by Tuesday and Wednesday of next week
   with another round of showers/storms around the corner.

Today - Saturday: Warm Start, Cold Front Arrives

Early morning water vapor imagery shows broad longwave ridging in
place east of the Rockies with a cutoff low undercutting the ridge
as it lifts northward through the Deep South. Clouds associated
with low and the approaching upstream meridional longwave trough
slowly overspread the forecast area today. Combined with cooling
900-700-mb temperatures and falling heights, highs today look to
be a few degrees cooler than yesterday (upper 70s to low 80s), but
still 15-20 degrees above normal for this time of year. For fire
weather concerns today, see the dedicated section farther down in
this discussion.

Decaying showers and possibly a few thunderstorms spread east from
the Siouxland after midnight tonight. 14.00Z HREF MUCAPE values in
the warm sector are around 100-500 J/kg with the explicit CAM
reflectivity fields showing disorganized and dissipating
structures as the initial wave moves through during the morning
on Saturday. Therefore, refined PoPs to better reflect timing
trends and scaled back percentages slightly.

The better threat for widespread showers and storms will come
Saturday afternoon along and ahead of the strong cold front
advancing through the region. The thermodynamic environment ahead
of the front will be dictated by how the morning convection
behaves, though the signal in the HREF/HRRR data is not very
impressive with ML/MUCAPE values of < 750-900 J/kg (and these
higher values confined to southwest Wisconsin). Hodographs also
point to disorganized convection at best, which is well reflected
in the composite reflectivity fields from the longer range CAMs.
Therefore, the risk for any severe weather looks to be quite low.

Sunday - Monday: Cold with Accumulating Snow

I will start out by saying that it does not give me great pleasure
to discuss the forecast for Sunday and Monday. It seems a fitting
payback for the warmth we have seen this past week.

A lee cyclone pulls off the Front Range and races northward along
the baroclinic zone Saturday and Saturday night, slowing and
deepening into a 994-996-mb low during the day on Sunday before
departing to the northeast on Monday. The medium range solutions
are closing in on slower/western GEFS forecast that has been
steadfast over the last few days. This scenario intensifies the
strength of the cold air advection for Sunday and Monday along
with placing the region under the developing deformation zone. All
told, with daytime highs struggling to get out of the mid-30s and
nighttime lows in the 20s to low 30s under the deformation zone,
the odds are increasing steadily that we will see a wintry mix
Sunday afternoon, transitioning to accumulating snow Sunday
evening through Monday morning, with the highest amounts in
western and central Wisconsin.

The question is turning more towards whether we will accumulating
snow to how much will fall. The strong solar insolation for this
time of year and initial ground temperatures will play an
important role in reducing snowfall accumulations during the day,
but the big question turns to Sunday night and early Monday
morning. Areas that are under the deformation zone could see a
decent amount of snow before sunrise based on the deterministic
GFS/EC guidance. EPS/GEFS 3 and 6 inch snowfall probabilities have
increased by 10-20 percent since this time yesterday with the
output from the deterministic guidance quite scary east of the
Mississippi River. It is highly unlikely that these high values
will be realized, but the consistency of the models with these
amounts is something to note.

Pushed the forecast towards the colder and snowier solutions by
blending in GFS/EC temperatures and snow ratio guidance into the
overly-blended and warm NBM, which is struggling to resolve the
sensible weather impacts under the deformation zone. As of right
now the forecast has 1-3 inches of snow east of the Mississippi
River by Monday morning, but it should be understood that there
exist substantial spread in the ensemble guidance with 6+ inches
not out of the question given the idealized cross-hair soundings
within the deformation zone. Such rates would overwhelm warm
ground temperatures overnight, but the good news is that the snow
should melt quickly within a day or two.

On top of this, winds on Sunday and Monday look to be quite strong
and blustery from the northwest with soundings showing the
potential for 35-40 kt gusts. Coupled with the very cold
temperatures, it will be downright raw weather for the start of
the new week with wind chill values in the teens on Sunday night
into Monday morning.

Tuesday - Thursday: Moderating and Active Pattern

The shot of cold air for the start of the week will be transient
given the progressive upper level pattern. There is strong
agreement in the medium range guidance in upper ridging building
east for Tuesday into Wednesday with southwest flow and increasing
theta-e advection ensuing. There is increasing agreement in a
negatively-tilted trough rounding the eastern flank of a quasi-
stationary West Coast low midweek with plenty of sub-synoptic
scale differences in the timing/position of the trough and surface
features. Longwave troughing advances eastward towards the end of
the week, keeping an active and wet pattern in place for the
latter part of the week. There is even a signal for a stronger
storm system for Thursday or Friday, but intra and inter-model
variability makes it difficult to say much more than that.

This results in a broad-brushed PoP forecast for Wednesday and
Thursday that will be refined in future updates. However,
confidence is high the we will see seasonal to above temperatures
heading into mid to even late week per the NBM guidance envelope.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 520 AM CDT Fri Apr 14 2023

VFR conditions are forecast for up through late tonight with
showers and possibly a thunderstorm approaching RST and bringing
MVFR conditions by the end of the TAF period. Southerly winds
increase to 10-20G20-25kts by early this afternoon before
decreasing to 5-10 kts in the evening. A cold front sweeps through
during the day on Saturday, switching winds to the NNW and
bringing an increased threat for showers and storms Saturday
afternoon and evening.

&&

.FIRE WEATHER...
Issued at 400 AM CDT Fri Apr 14 2023

One more day of fire weather concerns are in the offing today before
we undergo a pattern shift to cooler and wetter weather. With
increasing clouds and low-level moisture as well as weaker winds,
conditions are more marginal than we've seen over the last few
days. Despite this, afternoon RH values are still progged to fall
to around 20-30 percent with the lowest values east of the
Mississippi River. The overall lower tropospheric wind field
relaxes over the course of the day as a frontal boundary advances
from the east, but southerly gusts of 20-30 mph are likely as the
boundary layer mixes up to 4-6 kft this afternoon.

A Red Flag Warning has been reissued for portions of west-central
and central WI in coordination with the state DNR while elevated
fire weather concerns are mentioned area-wide in a Special Weather
Statement.

The risk for showers increases late tonight through the morning on
Saturday with the better chance (70-90%) of wetting rains coming
Saturday afternoon through Sunday. A strong cold front reaches
south-central Minnesota late tonight and pushes through the region
by Saturday evening. This will result in steadily falling
temperatures into the 30s/40s for high on Sunday with winds
switching to the NNW and becoming quite windy for Sunday and
Monday with gusts upwards of 35-45 mph.

&&

.HYDROLOGY...
Issued at 400 AM CDT Fri Apr 14 2023

There have been no major changes to the river forecasts since
yesterday. The snow pack northwest of the Twin Cities has all but
melted with only a few spotty 1-2 inch reports south of Grand
Rapids in the CoCoRAHS network. The main flood wave is working
down the Mississippi River north of the Twin Cities, with the
crest reaching points in the northwestern forecast area in another
7-8 days and progressing through the Driftless region the week
following. Moderate flooding is expected with crests similar to
values seen in 2019.

There are several rounds of precipitation that fall over the next
week across the Upper Midwest with a decent (60-80% chance) that
total liquid amounts of over an inch will be observed between
Saturday night and Monday morning. This rainfall may result in
slightly higher crests and/or longer duration flooding than is
currently forecast per the more aggressive longer range ensemble
forecasts--all depending on where exactly the rain falls.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Red Flag Warning from 11 AM this morning to 8 PM CDT this
     evening for WIZ029-032>034-041>044.

MN...NONE.
IA...NONE.
&&

DISCUSSION...Skow
AVIATION...Skow
FIRE WEATHER...Skow
HYDROLOGY...Skow
Hazardous weather outlook, Apr 14, 4:27 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
427 AM CDT Fri Apr 14 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-053>055-
061-151330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Vernon-Crawford-Richland-Grant-
427 AM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...north central
Wisconsin and southwest Wisconsin.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected this afternoon owing
to gusty south winds and low relative humidity values.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few non-severe thunderstorms are forecast for late tonight into
Saturday evening.

Accumulating snow is possible Sunday afternoon into Monday
morning. Overall amounts are forecast to be in the 1 to 3 inch
range. However, there is a low, but increasing, probability of 3
to 6 inches of snow for some locations east of the Mississippi
River.

Flooding along the Mississippi River begins from north to south
over the course of the next week and continue for several weeks.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ029-032>034-041>044-151330-
Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
427 AM CDT Fri Apr 14 2023

This Hazardous Weather Outlook is for portions of central
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Red Flag Warning for critical fire weather conditions is in
effect from late this morning through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few non-severe thunderstorms are forecast for late tonight into
Saturday evening.

Accumulating snow is possible Sunday afternoon into Monday
morning. Overall amounts are forecast to be in the 1 to 3 inch
range. However, there is a low, but increasing, probability of 3
to 6 inches of snow for some locations east of the Mississippi
River.

Flooding along the Mississippi River begins from north to south
over the course of the next week and continue for several weeks.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 1:54 AM CDTRed Flag WarningARXAdams, Buffalo, Clark, Jackson, Juneau, La Crosse and 2 more18 hr
Apr 14, 10:49 AM CDTRiver Flood WarningARXPepin18 days
Apr 14, 10:53 AM CDTRiver Flood WarningARXBuffalo, Trempealeau23 days
Apr 14, 11:18 AM CDTRiver Flood WarningARXLa Crosse, Vernon24 days

Nearby

River Flood Warnings in Wisconsin, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.